Posted By ccf neuro M.D.* on April 16, 1998 at 23:32:31:
In Reply to: Ritalin for MS fatigue? posted by Justine on March 31, 1998 at 23:58:51:
Topic Area: Multiple Sclerosis
First of all, thank you very much for providing this invaluable service. I have noticed that the number of daily posts have been increasing over the past few months that I have been reading this forum, and yet your group of neurologists is still able to provide knowledgeable, thoughtful, and empathic responses to all (reasonable) questions. It must be a daunting task - please don't give up! Now, for my question - I have had MS for 10 years and am now at the point that the fatigue is getting the best of me, despite naps, etc. I have been on 20 mg Prozac for mild depression for many years (has been very helpful)and, at my neurologist's suggestion, tried increasing it to 40 mg in an attempt to counteract the fatigue, but it didn't seem to make any difference. Now, my neurologist has suggested that I consider trying a stimulant, and his recommendation is Ritalin. I have heard of Cylert (and Amantidine, although not a stimulant) frequently being used for fatigue in MS, but haven't heard much about Ritalin being used in MS. My neurologist is a very good neurologist but does not specialize in MS. Can you tell me what the current thinking is among neurologists who specialize in MS concerning pharmacological treatment of MS fatigue? Also, is it known what mechanism of action (e.g., biochemical)the stimulants have in counteracting the fatigue specific to MS? Thank you very much for your time and consideration.
Let me first thank you on behalf of all our forum neurologists for your kind words of appreciation regarding the forum. They make me feel all the more horrible that we accidentally missed answering your question when you posted it!! The cause of fatigue in MS is quite simply unknown. Amantidine is usually our first drug of choice, and is often effective at reducing it with minimal side effects. A dose of 100mg twice a day is the usual. Seretonin reuptake inhibitor antidepressant medications, such as Prozac, are a reasonable idea, as one of their common side effects is excessive energy. Another so called "stimulating" antidepressant is Wellbutrin, and yet another is Bupropion. These are less extreme measures of treatment than direct stimulant medications like Ritalin or Methamphetamine. Such stimulants carry a serious risk of dependence and abuse (often unintended on the part of the patient) and realistically should be used as last resort mesures, in my own opinion. If you are interested in seeking a formal second opinion at CCF, we have the Mellen Center, one of the world's most experienced and renowned centers dedicated exclusively to the diagnosis and treatment of multiple sclerosis and related disorders. It can be reached by calling 1-800-223-2273 and asking for Mellen Center appointments (be prepared to wait for one!!). Dr. Rudick, Kinkel, Cohen, and Ransahoff are all top notch MS experts at that center who I'd recommend without reservation. Please remember that the information we provide on the forum is intended for general medical informational purposes only, and that the actual diagnosis and treatment of your specific medical condition should be strictly in conjunction with your treating physician(s). We hope you find the information helpful, and again we apologize for the prolonged delay in answering your question.
Ritalin for MS fatigue? Justine - THANK YOU! (no message) 4/17/98
[Med Help - Home] [Search] [Medical Forums] [Patient Network]
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.